Alert archive / California / Wind Advisories in 2005

Wind Advisory 14, NWS San Diego, CA

December 24, 20054 counties in California

NWS San Diego, CA issued this wind advisory at Dec 24, 2005, 12:56 AM PST for 4 counties in California. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2005, 12:56 AM PST (08:56 UTC)
Expired
Dec 24, 2005, 9:46 AM PST
In force
9 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 240856
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1256 AM PST SAT DEC 24 2005

...A DENSE FOG ADVISORY FOR THE COASTAL AREAS UNTIL 800 AM
TODAY...

...WIND ADVISORY FOR THE MOUNTAINS AND INLAND EMPIRE UNTIL 200 PM
TODAY...

.A STRONG INVERSION IN THE LOWER ATMOSPHERE HAS TRAPPED MOISTURE
NEAR THE SURFACE WILL CAUSE AREAS OF DENSE FOG OVER COASTAL
AREAS THIS MORNING. 

OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES THIS MORNING...DECREASING THIS
AFTERNOON. 

CAZ048-055>058-241600-
/O.NEW.KSGX.WI.Y.0014.051224T0856Z-051224T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
1256 AM PST SAT DEC 24 2005

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

LOCAL NORTHEAST TO EAST WINDS 20 TO 30 MPH WITH GUSTS TO NEAR 50
MPH...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE
WINDS WILL DECREASE THIS AFTERNOON. 

LOCAL VISIBILITY MAY BE REDUCED IN BLOWING DUST AND SAND. WATCH
FOR BROKEN TREE LIMBS AND DOWNED POWER LINE. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ042-043-241600-
/O.CON.KSGX.FG.Y.0010.000000T0000Z-051224T1600Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
1256 AM PST SAT DEC 24 2005

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING. 

AREAS FOG DENSE FOG WITH VISIBILITY BELOW ONE QUARTER MILE AT
TIMES WILL PERSIST INTO EARLY SATURDAY MORNING...MAINLY NEAR THE
COAST. PORTIONS OF INTERSTATE 5 WILL LIKELY BE IMPACTED.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

$$

ATKIN
2 follow-up statements
000 
WWUS76 KSGX 241610
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
810 AM PST SAT DEC 24 2005

...A DENSE FOG ADVISORY EXPIRED AT THE COAST AT 800 AM TODAY...

...WIND ADVISORY FOR THE MOUNTAINS AND INLAND EMPIRE UNTIL 200 PM
TODAY...

.EXCEPT IN PARTS OF NORTHERN ORANGE COUNTY...THE DENSE FOG HAS
LIFTED IN COASTAL AREAS. THEREFORE...THE DENSE FOG ADVISORY WAS
ALLOWED TO EXPIRE AT 800 AM.

OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES THIS MORNING...DECREASING THIS
AFTERNOON.

CAZ042-043-241715-
/O.EXP.KSGX.FG.Y.0010.000000T0000Z-051224T1600Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
810 AM PST SAT DEC 24 2005

...DENSE FOG ADVISORY HAS EXPIRED...

THE DENSE FOG ADVISORY IS NO LONGER IN EFFECT. HOWEVER...PATCHY
DENSE FOG WILL CONTINUE UNTIL AROUND 930 AM FOR COASTAL SECTIONS
OF NORTHERN ORANGE COUNTY...INCLUDING ALONG PARTS OF I-405.

$$

CAZ048-055>058-242200-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-051224T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
810 AM PST SAT DEC 24 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

LOCAL NORTHEAST TO EAST WINDS 20 TO 30 MPH WITH GUSTS TO NEAR
50 MPH WILL BE POSSIBLE...MAINLY THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES. THE WINDS WILL DECREASE THIS AFTERNOON.

LOCAL VISIBILITY MAY BE REDUCED IN BLOWING DUST AND SAND. WATCH
FOR BROKEN TREE LIMBS AND DOWNED POWER LINE.

$$

MAXWELL
000 
WWUS76 KSGX 241746
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
946 AM PST SAT DEC 24 2005

...WIND ADVISORY CANCELLED...

.WINDS HAVE BEEN QUITE LOCAL WITH REPORTED GUSTS UNDER 35 MPH
SINCE SUNRISE. WINDS WILL DECREASE LATE THIS MORNING AND THIS
AFTERNOON IN MOST AREAS.

CAZ048-055>058-241900-
/O.CAN.KSGX.WI.Y.0014.000000T0000Z-051224T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
946 AM PST SAT DEC 24 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

$$

MAXWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 23, 9:14 PM PST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 23, 9:14 PM PST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
914 PM PST FRI DEC 23 2005

.SYNOPSIS...FAIR WEATHER WILL PREVAIL THROUGH SUNDAY...EXCEPT FOR
AREAS OF LOW CLOUDS AND FOG NEAR THE COAST AT TIMES. DEVELOPING
HIGH PRESSURE AND WEAK OFFSHORE FLOW WILL BRING WARMER WEATHER
SATURDAY BEFORE A COOLING TREND BEGINS SUNDAY DUE TO ONSHORE FLOW.
AN UPPER TROUGH WILL MOVE THROUGH MONDAY OR MONDAY NIGHT FOR MORE
COOLING AND CLOUDS. GENERALLY FAIR AND WARMER FOR MIDWEEK. THEN
ANOTHER TROUGH BRINGS COOLING AND MORE CLOUDS BY THURSDAY.
TEMPERATURES ARE EXPECTED REMAIN MOSTLY ABOVE SEASONAL NORMALS MOST
OF NEXT WEEK...AS THE STORM TRACK STAYS TO THE NORTH.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF DENSE FOG DEVELOPED RAPIDLY THIS EVENING NEAR THE COAST AND
SPREAD INLAND EVEN AS OFFSHORE WINDS WERE DEVELOPING ABOUT 2K FT
ABOVE THE SURFACE. LATEST ACARS SOUNDINGS OUT OF LINDBERGH FIELD
INDICATE A STRONG LOW LEVEL INVERSION HAS FORMED. AT 0337Z A TEMP OF
24 DEGREES C WAS OBSERVED AT 1.3K FT. ABOVE THE INVERSION NORTHEAST
WINDS OF 20 TO 25 KTS WERE OBSERVED. SOME SURFACE OBSERVATIONS
FARTHER INLAND ALREADY HAVE NE WINDS GUSTING TO OVER 20 MPH. WEAK TO
NEUTRAL SURFACE PRESSURE GRADIENT TRENDS CONTINUE OVER SAN DIEGO
COUNTY...BUT ARE GENERALLY OFFSHORE WITH STRONG OFFSHORE TRENDS.

ONCE AGAIN WE HAVE A DIFFICULT FORECAST SITUATION FOR COASTAL AREAS.
SUPPORT TO DRIVE THE E FLOW TO THE SURFACE AT THE COAST IS NON
EXISTENT. THE LATEST NAM MODEL TIME/HEIGHT CROSS SECTION ALSO KEEPS
A VERY SHALLOW LAYER OF MOISTURE THERE AS WELL. WITH THE STRONG
INVERSION NOW IN PLACE...IT COULD BE ONE OF THOSE SITUATIONS WHERE
WE GET THE VERY LOW STRATUS AND FOG TRAPPED NEAR THE COAST ALL
NIGHT...EVEN AS WARMER OFFSHORE WINDS BLOW JUST ABOVE THE SURFACE.
WITH THAT IN MIND A DENSE FOG ADVISORY WAS ISSUED UNTIL 8 AM SAT
MORNING. THERE IS A GOOD CHANCE THAT THE FOG AND LOW CLOUDS COULD
MOVE OFFSHORE LATE TONIGHT IN SOME AREAS IF THE WINDS ARE ABLE TO
MIX DOWN A FEW MORE HUNDRED FEET. CERTAINLY MIXING TOMORROW MORNING
SHOULD BE ABLE TO BREAK UP ANY REMAINING FOG. IN THE MEANTIME IT
COULD BECOME QUITE DENSE OVER BEACH AND COASTAL AREAS TONIGHT.

ANOTHER POTENTIAL PROBLEM IS THE WINDS. AT THIS POINT...OUR LOCAL
WIND PROGRAM BASED ON THE NGM AND NAM MODELS SHOWS VERY MARGINAL
WIND ADVISORY GUSTS IN THE SANTA ANA MOUNTAINS. THIS SEEMS
REASONABLE BASED ON GOOD OFFSHORE SURFACE TRENDS AND WEAK UPPER
SUPPORT. AT THIS POINT FEEL ANY ADVISORY LEVEL WINDS WOULD BE VERY
LOCALIZED.

THE LATEST NAM MODEL IS MORE BULLISH WITH THE TROUGH ON MON AND MON
NIGHT WITH TIME/HEIGHT CROSS SECTIONS MOISTENING ENOUGH FOR SOME
LIGHT RAIN BY MON NIGHT. WILL HAVE TO WAIT FOR CONFIRMATION FROM THE
GFS AND SUBSEQUENT RUNS TO SEE IF POPS NEED TO BE ADDED TO THE ZONE
FORECASTS. BEYOND MON...ANOTHER RIDGE BUILDS FOR DRY AND MILD
WEATHER THROUGH THE MIDDLE OF NEXT WEEK.

A ZONE FORECAST UPDATE WAS ISSUED EARLIER THIS EVENING...AND NO
FURTHER UPDATES ARE EXPECTED AT THIS TIME.

&&

.AVIATION...SHALLOW MARINE LAYER CONTINUES TO PLAGUE THE COAST WITH
DENSE FOG AND IFR VIS. MARINE LAYER ABOUT 800 FEET. OFFSHORE FLOW
EXPECTED TO CLEAR OUT THE COAST BY SUNRISE IF NOT SOONER. NORTHEAST
WINDS BEGAN EARLY TONIGHT AT ONTARIO AND HAVE SLOWLY MOVED TOWARD
THE COAST. MARINE LAYER SHOULD BE CLEARED OUT SATURDAY AND NOT
EXPECTING A RETURN AT NIGHT. WINDS ALOFT...NORTHEAST TO EAST 10 TO
15 KT THROUGH SATURDAY...BECOMING LIGHT EAST TO SOUTHEAST AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY THROUGH 8 AM SAT...SEE LAXNPWSGX.
HIGH RIP CURRENT RISK...SEE LAXSRFSGX.

PUBLIC...JAD
AVIATION...WHITLOW
Hazardous weather outlook, Dec 23, 4:00 AM PST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI DEC 23 2005

CAZ042-043-050-241200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-
400 AM PST FRI DEC 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA AND THE SAN DIEGO COUNTY INLAND VALLEYS

.DAY ONE...TODAY THROUGH TONIGHT.

LARGE SURF AT THE COAST TODAY WILL RESULT IN THE FOLLOWING...

HIGH SURF ADVISORY. SEE LAXCFWSGX FOR MORE DETAILS.
HIGH RIP CURRENT RISK. SEE LAXSRFSGX FOR MORE DETAILS.

A SHALLOW MARINE LAYER WILL CAUSE AREAS OF DENSE FOG WITH
VISIBILITIES ONE QUARTER OF A MILE OR LESS IN THE COASTAL AREAS AND
SAN DIEGO COUNTY INLAND VALLEYS. SEE LAXNPWSGX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:09 PM PSTDense Fog AdvisorySGXSan Diego13 hr
Dec 24, 1:47 PM PSTDense Fog AdvisorySGXSan Diego19 hr

Nearby

Wind Advisories in California, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.